- advertisement -

drugs that can mask hypoglycemia, what does it MEAN!?

Discussion in 'Parents of Children with Type 1' started by payam7777777, Mar 30, 2008.

  1. payam7777777

    payam7777777 Approved members

    Joined:
    Jul 28, 2006
    Messages:
    1,580
    i was lookin for a list of drugs that can affect bgs and found this. in the text they've listed drugs that can mask hypoglycemia. this scared the heck out of me. what does mask here mean? hide? and what on earth are we supposed to do when a dru 'masks' hypo?

    also although i have a complete list of drugs that affect bgs, i'd like to know what categories of drugs affect bgs. i know for example that steroids (that have the 'sone' suffix like prednisone, dexamethasone,...) are one major category. what else?
     
    Last edited: Mar 30, 2008
  2. frizzyrazzy

    frizzyrazzy Approved members

    Joined:
    Dec 23, 2006
    Messages:
    14,141
    Yes, mask in this situation means hide, cover up.

    Most of the drugs on that list are drugs that would be administered in a hospital setting (they are beta blockers and drugs given if you're in the ER for a suspected heart attack etc) And most are working on the adrenaline system in your body so that's why they're masking symptoms of lows.

    So basically, you've got very little to worry about. :)
     
  3. wilf

    wilf Approved members

    Joined:
    Aug 27, 2007
    Messages:
    9,652
    These drugs can have side effects like dizziness, which would mimic the dizziness many people feel when they are going low.

    So the problem is that when someone with diabetes who can feel their lows coming on (because they get dizzy) takes this medication, and then is feeling dizzy all the time as a side effect of the medication. They attribute ANY dizzy feeling to the meds, and can get into a situation where without warning they're into much more severe low symptoms (seizure, fainting).

    If you're on these meds you just need to know that they can mask low symptoms, and monitor BG much more closely..
     
  4. payam7777777

    payam7777777 Approved members

    Joined:
    Jul 28, 2006
    Messages:
    1,580
    thanks for replies. i first thought that these medications cause the meter to read normal when low.
     
  5. frizzyrazzy

    frizzyrazzy Approved members

    Joined:
    Dec 23, 2006
    Messages:
    14,141
    oh oh..I see what you mean. :) No they don't effect the meter reading or change it in anyway, just the body's perception of lows.

    That 2nd set of drugs in the list are what actually cause lows, but to me there doesn't appear any one primary drug class (like steroids for hyperglycemia)
     
  6. lilituc

    lilituc Approved members

    Joined:
    Sep 1, 2006
    Messages:
    368
    Yes, it just means mask the symptoms. For example, I take Metoprolol, which is on that list. It stops the adrenergic response to hypos, so I don't get shaky or a rapid, pounding heartbeat when I am low.
     
  7. payam7777777

    payam7777777 Approved members

    Joined:
    Jul 28, 2006
    Messages:
    1,580
    i see... thanks.
     
  8. funnygrl

    funnygrl Approved members

    Joined:
    Nov 2, 2005
    Messages:
    2,324
    Beta blockers ('lol's) slow down the heart rate. They're used to treat high blood pressure and high heart rates. Since tachycardia is a symptom for many of hypoglycemia, they're on the list.
     
  9. lilituc

    lilituc Approved members

    Joined:
    Sep 1, 2006
    Messages:
    368
    True, except mine is technically used to treat low blood pressure.
     
  10. funnygrl

    funnygrl Approved members

    Joined:
    Nov 2, 2005
    Messages:
    2,324
    Can't say I've ever heard of a beta blocker used for low blood pressure. How does that work?
     
  11. mom_to_kenzie

    mom_to_kenzie Approved members

    Joined:
    Dec 6, 2007
    Messages:
    122
    i too am on a beta blocker, my is for a essential hand tremor, they can be used to treat migraine headaches as well. So in my case not being a diabetic, if it were to happen, i would not know it from going low.
     
  12. lilituc

    lilituc Approved members

    Joined:
    Sep 1, 2006
    Messages:
    368
    It's a dysautonomia.
     
  13. funnygrl

    funnygrl Approved members

    Joined:
    Nov 2, 2005
    Messages:
    2,324
    Hmmm...so I would imagine they're used more for the tachycardia part than the low blood pressure part though, right?

    I used to have POTS. I was on fludrocortisone and salt supplements, but I grew out of it.
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice